Change in the expected appearance of a drug can be an important clue for detecting potential medication errors. However, sometimes these clues are not fully investigated or are too easily attributed to differences in manufacturers’ products. Two medication errors reported to the ISMP illustrate this point.
The first report was initiated by a mix-up between two drugs with look-alike names. Mitoxantrone was ordered for a 20-year old leukemia patient, but instead mitomycin was dispensed and administered. Since there was no independent check system for chemotherapy preparations, the error was not detected before dispensing the product. When a nurse called to question the drug’s unusual bluish tint, the pharmacist who dispensed the product did not investigate the situation and simply assured the nurse that the colour difference was due to a change in manufacturer. The patient received the wrong drug but fortunately he experienced no significant harm.
The second error involved a six-year old leukemia patient who received a 600-mg intrathecal dose of methotrexate instead of 12 mg. When the dose of 12 mg was being prepared, a 1-g methotrexate vial was inadvertently selected and reconstituted with 10 mL of preservative-free saline. The resulting concentration was 100 mg/mL, not 2 mg/mL as desired. After the incorrect 2-mg/mL concentration was written on the vial, 6 mL were drawn into the syringe and the computer- generated label (stating the correct 12-mg dose) was applied. The pharmacist checking the dose did not detect the error since he relied upon the handwritten concentration on the vial label and the computer-generated product label for verification. He also failed to notice that the drug’s yellow colour was a darker intensity than usual due to its concentration.
When an oncology nurse noticed that the drug’s colour was not as expected, she sent another staff member to the pharmacy for verification. A pharmacist retrieved the same methotrexate vial that was used to prepare the dose and withdrew the drug into a syringe to compare the colour, which matched. Both staff members noticed that 2-mg/mL was written on the vial, but failed to recogize that a 1-g vial had been used. Without further investigation, the pharmacist concluded that the colour change was due to a change in the manufacturing process. The child began to seize 45 minutes after receiving the massive intrathecal dose. Another pharmacist detected the error after responding to the emergency and observing the vial used to prepare the drug. The child eventually recovered after irrigation of the spinal column and receiving an additional antidote for methotrexate.
Reference: ISMP Medication Safety Alert!, Vol. 4, Issue 4, 24 February 1999.